The geometric solution of Laplace's equation

Journal Article (Journal Article)

A new numerical method for the rapid solution of Laplace's equation in exterior domains and in interior domains with complicated boundaries is presented. The method is based on a formula first stated by J. J. Thomson and later refined by the authors. The mathematical foundations presented allow for the solution of field problems by means of geometric construction principles. Specifically, the method utilizes the concept of representing equipotential surfaces by polynomials for the rapid tracing of these surfaces; and is, therefore, fundamentally different from previously known techniques which are based on discretizing the domain or the boundary of the problem. For the class of problems characterized by irregular domains, the fastest available techniques have traditionally required an O(M · N) computations, where M is the number of points inside the domain at which the solution is computed and N is the number of points used on the boundary. The new method requires an O(M) computations only and is, therefore, more advantageous in large scale calculations. This paper presents only the two-dimensional version of the geometric solution of Laplace's equation. © 1996 Academic Press, Inc.

Full Text

Duke Authors

Cited Authors

  • Bakhoum, EG; Board, JA

Published Date

  • January 1, 1996

Published In

Volume / Issue

  • 123 / 2

Start / End Page

  • 274 - 295

International Standard Serial Number (ISSN)

  • 0021-9991

Digital Object Identifier (DOI)

  • 10.1006/jcph.1996.0024

Citation Source

  • Scopus